Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Medications and Rise in Blood Sugar and Lipid

10/12/2010

Question:

I have been placed on several new (for me) medications and two things have occurred. My lipids went up to high normal, I`m usually in the 80 range, and my fasting blood sugar levels went up 10 points form usual of 90-94 to 104. I am taking generic inderal for familial tremors, and trilipix for high cholesterol, but no heart disease. I am not "feeling" well, and was wondering if this may be a result of my chemistries. Finally, my BUN and Creatinine are out of whack, being above normal (23 and 106 respectively) which is quite unusual for me. Given all these unusual increases, could it be medication related? I have tracked my numbers for years, hence I noticed the difference. I am on Vivelle 0.1 mg HRT patch, Inderal 40 mg, Trilipix 135 mg, Cymbalta 40 mg (for neuropathy; no diabetes), and Nexium 40 mg. All these changes started since June when my meds jumped from 3 to 5 (adding Inderal and Trilipix). Was wondering if there is a correlate? Thanx.

Answer:

Thank you for contacting Net Wellness. For the listed medications there is a drug-drug interaction that may contribute to your feelings of fatigue. Cymbalta ® (Duloxetine) and propranolol have a similar enzyme that breaks down the medication in your system. Taking the two medications together will slow the propranolol being eliminated from your system. 

You need to work with your prescriber to have the dosage altered or choose a different therapy alternative. 

On this site, we try to answer general questions about your laboratory values but can not diagnose or recommend treatment. You appear to have some very, very specific questions about your laboratory value results, which can only be answered properly by a physician who is familiar with your medication, full list of laboratory results, history, physical exam, and test results. Your questions about the testing results you've been given or the risks, benefits, and alternatives for proposed treatments of this condition need to be directed to your treating physician(s). You should insist that they answer these questions in a way that you are able to understand before consenting to any treatment. If your physician is unable to help you understand these issues, you should get a second opinion. Take care.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Sarah Hudson-DiSalle, PharmD, RPh
Specialty Practice Pharmacist of Outpatient Pharmacy
College of Medicine
The Ohio State University